Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 19, NWS La Crosse, WI

August 5, 2024Allamakee County, Iowa

NWS La Crosse, WI issued this tornado warning at Aug 5, 2024, 10:43 PM CDT for Allamakee County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2024, 10:43 PM CDT (03:43 UTC)
Expired
Aug 5, 2024, 11:10 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 10:48 PM CDTTSTM WND DMGWaterville, IALarge tree snapped at base. Report via social media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WFUS53 KARX 060343
TORARX
IAC005-060430-
/O.NEW.KARX.TO.W.0019.240806T0343Z-240806T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
1043 PM CDT Mon Aug 5 2024

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Central Allamakee County in northeastern Iowa...

* Until 1130 PM CDT.

* At 1042 PM CDT, a tornado producing storm was located near Waukon,
  moving east at 30 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Lansing around 1105 PM CDT.

Other locations impacted by this tornadic thunderstorm include County
Roads A 52 And X 52, State Road 9 And County X 20, Waterville, State
Road 76 And County X 16, Elon, Maud, and Red Barn Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4321 9149 4338 9149 4337 9121 4336 9121
      4335 9120 4333 9113 4331 9111 4328 9107
      4326 9107 4326 9106 4324 9106 4320 9112
      4315 9115 4314 9116
TIME...MOT...LOC 0342Z 276DEG 25KT 4332 9147 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Skow
2 follow-up statements
458 
WWUS53 KARX 060404
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1104 PM CDT Mon Aug 5 2024

IAC005-060430-
/O.CON.KARX.TO.W.0019.000000T0000Z-240806T0430Z/
Allamakee IA-
1104 PM CDT Mon Aug 5 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHEASTERN ALLAMAKEE COUNTY...

At 1103 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Harpers Ferry, or 10 miles north of Prairie Du
Chien, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Allamakee County, including the following locations...
County Roads A 52 And X 52, Waterville, Thompson Corner, Waukon Jct,
Eldergrove, Andy Mountain Campground, and Lock And Dam 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4317 9130 4329 9129 4333 9113 4331 9111
      4328 9107 4326 9107 4326 9106 4324 9106
      4320 9112 4315 9115 4314 9116
TIME...MOT...LOC 0403Z 280DEG 24KT 4320 9113 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Skow
655 
WWUS53 KARX 060410
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1110 PM CDT Mon Aug 5 2024

IAC005-060420-
/O.CAN.KARX.TO.W.0019.000000T0000Z-240806T0430Z/
Allamakee IA-
1110 PM CDT Mon Aug 5 2024

...THE TORNADO WARNING FOR SOUTHEASTERN ALLAMAKEE COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.

&&

LAT...LON 4317 9130 4329 9129 4333 9113 4331 9111
      4328 9107 4326 9107 4326 9106 4324 9106
      4320 9112 4315 9115 4314 9116
TIME...MOT...LOC 0408Z 276DEG 25KT 4319 9106 

$$

Skow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:29 PM CDT, 4 hours 14 minutes earlier. Its key messages:

  • Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
  • Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 6:29 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Thunderstorms will increase late today into tonight with a
  risk for heavy rain/flooding and severe storms. The higher
  severe weather threat looks to be from southeast Minnesota and
  northeast Iowa, possibly into southwest Wisconsin.

- Cooler, drier weather expected for much of the rest of the
  week with low rain chances at times.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024

Late this afternoon-Tonight:

A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon,  a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.

With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.

As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km.  HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.

Tuesday-Monday:

A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Aug 5 2024

Main taf concern is convection at both RST/LSE taf sites this
evening. Then...MVFR/IFR conditions at both taf sites after 06z
Tuesday. Surface low will move quickly across the region this
evening and spread showers/storms into the taf sites. Brief periods
of MVFR/IFR conditions will accompany the convection this evening
mainly 01z to 06z Tuesday timeframe. Gusty winds of 40 to 50 knots
are possible with the stronger storms this evening. On backside of
surface low ceilings are expected to lower into MVFR/IFR after 06z
Tuesday. MVFR/IFR conditions will continue through the morning hours
Tuesday. Conditions will improve to VFR around 18z Tuesday...as high
pressure builds into the region and stratus deck erodes.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024

The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ029-032>034-041>044-
     053-055.
MN...Flood Watch through Tuesday morning for MNZ079-086>088-095-096.
IA...None.

&&

DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JAR
Hazardous weather outlook, Aug 5, 2:48 PM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Mon Aug 5 2024

IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Crawford-Grant-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000-
Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-070000-
Taylor-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight. Severe weather is not
expected, but any storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Aug 5, 8:21 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Tstm Wnd Dmg     Mantorville             44.07N 92.76W
08/05/2024                   Dodge              MN   Public

            Powerline blown down.

&&

JSB
Special weather statement, Aug 5, 8:21 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
821 PM CDT Mon Aug 5 2024

MNZ079-087-088-060145-
Wabasha MN-Olmsted MN-Winona MN-
821 PM CDT Mon Aug 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WINONA...EASTERN
OLMSTED AND WABASHA COUNTIES THROUGH 845 PM CDT...

At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Plainview to near
Stewartville. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Plainview, Eyota, and Elgin around 825 PM CDT.
  Chatfield and Dover around 835 PM CDT.
  St. Charles around 840 PM CDT.

Other locations impacted by these storms include Whitewater State
Park, Pioneer Campground, County Roads 9 And 10, Potsdam, West
Albany, County Roads 33 And 4, Rattlesnake Ridge, Bremen, Theilman,
and Beaver.

This includes Interstate 90 in Minnesota between mile markers 212 and
233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for southeastern
Minnesota.

&&

LAT...LON 4440 9228 4441 9210 4440 9205 4438 9203
      4436 9197 4433 9192 4431 9191 4429 9193
      4427 9190 4426 9189 4385 9211 4385 9222
      4391 9247
TIME...MOT...LOC 0121Z 293DEG 34KT 4430 9224 4390 9242

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 5, 8:22 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
822 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Flash Flood      Austin                  43.67N 92.97W
08/05/2024                   Mower              MN   Public

            Street flooding.

&&

JSB
Special weather statement, Aug 5, 9:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
924 PM CDT Mon Aug 5 2024

MNZ088-095-096-WIZ041-060315-
Fillmore MN-Winona MN-Houston MN-La Crosse WI-
924 PM CDT Mon Aug 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WINONA...HOUSTON...
SOUTHEASTERN FILLMORE AND SOUTHWESTERN LA CROSSE COUNTIES THROUGH
1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winona to near Canton. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Houston and Mabel around 930 PM CDT.
  Spring Grove around 935 PM CDT.
  Caledonia, Dakota, and Brice Prairie around 940 PM CDT.
  La Crescent, Holmen, and Hokah around 945 PM CDT.
  La Crosse, Onalaska, La Crosse Airport, and French Island around
  950 PM CDT.
  Brownsville around 955 PM CDT.

Other locations impacted by these storms include Choice, North Side
Of La Crosse, Riceford, Ridgeway, County 5 And Peyton Road, New
Hartford, Newhouse, Eitzen, Beaver Creek Valley State Park, and
Highway 44 And Sanden Road.

This includes the following highways...
 Interstate 90 in Minnesota between mile markers 255 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...southeastern Minnesota...and southwestern Wisconsin.

&&

LAT...LON 4400 9162 4397 9117 4373 9125 4371 9127
      4350 9133 4350 9192
TIME...MOT...LOC 0224Z 279DEG 32KT 4401 9160 4350 9187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 5, 9:56 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
956 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Rain             2 WNW Colwell           43.17N 92.62W
08/05/2024  M1.25 Inch       Floyd              IA   Public

&&

JSB
Local storm report, Aug 5, 9:58 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
958 PM CDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Rain             3 NE Rochester          44.04N 92.44W
08/05/2024  M1.10 Inch       Olmsted            MN   Public

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:11 PM CDTSevere Thunderstorm WarningARXMitchell49 min
Aug 5, 8:57 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell48 min
Aug 5, 9:07 PM CDTTornado WarningARXHoward23 min
Aug 5, 9:31 PM CDTTornado WarningARXHoward, Winneshiek44 min
Aug 5, 10:13 PM CDTTornado WarningARXAllamakee, Winneshiek47 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.